Thursday, August 19, 2010

Conversation with one of the UW docs

I had a nice long conversation yesterday with one of the doctors from UW.  I'll spare you the details - in terms of the biology because I'm not sure I quite understand it very well.  In the end, the increased pain was probably due to what she called (I think) an inflammatory flare, an intense inflammatory response.  The lymph nodes are surrounded by capsules, which are covered in nerves.  The t-cells get into the lymph nodes.  The t-cells then get into the capsules and become inflamed, causing me to feel pain.

Now, Herceptin, since it is a monoclonal antibody, sorts acts like a catalyst to the t-cells (presenting antegens, or cells that present for antigens?).  The Herceptin supercharges the t-cells, intensifying the inflammatory response and hence, more pain.

In addition, the increased pain was probably caused by air travel.  So, until the inflammation goes down and the lymph nodes shrink, I don't think I'll fly.

So, now that we know what causes the pain, I know what to avoid.  I will stay off Herceptin, for now, and not travel. 

In addition, the doctor, Dr. D., said that what they are seeing clinically is that the effect of the t-cell infusions don't really kick in for 6-10 months.  She reported that the patients in the trial (and in a previous trial) went back on a standard treatment after their participation in the trial ended, but then, all of a sudden, the treatment they get begins working very very well - in that 6-10 month period. 

Good news - but now I can expect that my treatments will really become effective around the holidays or sometime into the spring. 

In the meantime, what treatment will I get?  Dr. D. and Dr. K. are discussing it sometime today and they will let me know.  I may be eligible for another trial that they are running at UW, but I'll discuss it all in a future post! 

Also, Dr. D. said I could take Ibuprofen for 48-72 hours to try to decrease the inflammation, and hence the pain.  Yay!

Man, I'm so glad to get a good explanation for what's going on! 

No comments: